Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 39, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at May 21, 2007, 8:59 PM CDT for Saint Louis County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2007, 8:59 PM CDT (01:59 UTC)
- Expired
- May 21, 2007, 9:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Saint Louis County, MN
The radar
The Duluth radar (KDLH), 64 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 2.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDLH 220200 SVRDLH MNC137-220245- /O.NEW.KDLH.SV.W.0039.070522T0159Z-070522T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 859 PM CDT MON MAY 21 2007 THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ST. LOUIS COUNTY IN NORTHEAST MINNESOTA... * UNTIL 945 PM CDT * AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 21 MILES WEST OF VIRGINIA TO 44 MILES SOUTH OF VIRGINIA...OR ALONG A LINE EXTENDING FROM 13 MILES NORTH OF HIBBING TO 14 MILES NORTHWEST OF DULUTH...AND MOVING NORTHEAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... VIRGINIA BY 935 PM CDT... LAT...LON 4760 9304 4681 9249 4705 9187 4779 9227 $$ DC
3 follow-up statements
000 WWUS53 KDLH 220205 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 903 PM CDT MON MAY 21 2007 MNC137-220245- /O.CON.KDLH.SV.W.0039.000000T0000Z-070522T0245Z/ ST. LOUIS MN- 903 PM CDT MON MAY 21 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR SOUTHERN ST. LOUIS COUNTY... AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CHISHOLM TO BURNETT...OR ALONG A LINE EXTENDING FROM 8 MILES NORTH OF HIBBING TO 20 MILES WEST OF DULUTH...MOVING NORTHEAST AT 25 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... KELSEY AND INDEPENDENCE BY 910 PM CDT... TWIG...CANYON AND BUHL BY 915 PM CDT... TAFT AND COTTON BY 925 PM CDT... SHAW BY 930 PM CDT... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THESE STORMS. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4760 9304 4681 9249 4705 9187 4779 9227 $$ DC
000 WWUS53 KDLH 220216 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 915 PM CDT MON MAY 21 2007 MNC137-220245- /O.CON.KDLH.SV.W.0039.000000T0000Z-070522T0245Z/ ST. LOUIS MN- 915 PM CDT MON MAY 21 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR CENTRAL ST. LOUIS COUNTY... AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM KELSEY TO 7 MILES SOUTHEAST OF INDEPENDENCE...OR ALONG A LINE EXTENDING FROM 22 MILES SOUTHEAST OF HIBBING TO 14 MILES NORTHWEST OF DULUTH...MOVING NORTHEAST AT 25 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... TAFT BY 925 PM CDT... SHAW...COTTON AND 8 MILES SOUTHEAST OF ZIM BY 930 PM CDT... FREDENBERG BY 935 PM CDT... MELRUDE AND ISLAND LAKE BY 940 PM CDT... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THESE STORMS. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4766 9304 4687 9246 4709 9183 4786 9233 $$ DC
000 WWUS53 KDLH 220254 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 951 PM CDT MON MAY 21 2007 MNC137-220301- /O.EXP.KDLH.SV.W.0039.000000T0000Z-070522T0245Z/ ST. LOUIS MN- 951 PM CDT MON MAY 21 2007 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ST. LOUIS COUNTY EXPIRES AT 945 PM CDT... SCATTERED STRONG THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE AREA THIS EVENING. LOCALLY HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE EXPECTED TO CONTINUE NORTH AND EAST OF A SIDE LAKE TO VIRGINIA TO FREDENBERG LINE. LAT...LON 4766 9304 4687 9246 4709 9183 4786 9233 $$ DC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:42 PM CDT, 5 hours 17 minutes earlier.
Area forecast discussion, May 21, 3:42 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
342 PM CDT MON MAY 21 2007
.DISCUSSION...ACTIVE WEATHER WILL CONTINUE THROUGH THIS EVENING
WITH STRONG WAA OCCURRING ACROSS THE CWA...ALONG WITH DPVA FROM AN
UPPER LEVEL SHORTWAVE LIFTING NORTHEAST ACROSS THE AREA. THERE IS
ALSO A SURFACE WARM FRONT JUST SOUTH OF OUR CWA...PROVIDING LIFT
IN ADDITION TO THE QG FORCING. MUCAPE VALUES RANGE FROM 1000-1500
J/KG ON THE NAM...WHILE 0-3KM SRH RANGE FROM 100-150 M2/S2...BOTH
OF WHICH ARE SUFFICIENT FOR THE DEVELOPMENT OF ISOLATED SEVERE
THUNDERSTORMS. HOWEVER THE INSTABILITY SHOULD WEAKEN FAIRLY
QUICKLY THIS EVENING...AND THE UPPER LEVEL DISTURBANCE SHOULD MOVE
TO OUR EAST...RESULTING IN DECREASING THUNDERSTORM COVERAGE AND
INTENSITY LATE THIS EVENING AND OVERNIGHT. THE WARM FRONT WILL
TRACK NORTHEAST ACROSS OUR CWA TONIGHT AND MOVE NORTH OF THE INTL
BORDER EARLY TUESDAY MORNING. A SURFACE LOW AND COLD FRONT OVER
THE PLAINS WILL THEN BE THE MAIN FOCUS FOR THUNDERSTORM
DEVELOPMENT TUESDAY THROUGH THURSDAY...AS THE LOW AND COLD FRONT
PROPAGATE EWD ACROSS THE UPPER MIDWEST.
&&
.AVIATION...MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THE TAF
PERIOD. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING...AS WELL AS TUESDAY MORNING. LOW-LEVEL WIND SHEAR IS
POSSIBLE THROUGH EARLY TUESDAY MORNING DUE TO A STRONG LOW-LEVEL
JET ACROSS THE AREA.
&&
POINT TEMPS/POPS...
DLH 49 73 53 71 / 20 30 50 50
INL 54 77 55 70 / 30 60 60 50
BRD 58 76 54 70 / 20 60 60 50
HYR 54 78 58 74 / 10 10 30 40
ASX 52 78 57 74 / 20 10 30 40
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LSZ143-
LSZ144-LSZ145-LSZ146-LSZ147.
BERDESHazardous weather outlook, May 21, 4:27 AM CDT, 16 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DULUTH MN 427 AM CDT MON MAY 21 2007 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-220930- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 427 AM CDT MON MAY 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM GRAND PORTAGE SOUTH TO THE TWIN PORTS...AND EAST TO SAXON HARBOR. NORTHEAST WINDS OF 10 TO 20 MPH WITH 3 TO 5 FOOT WAVES WILL MAKE BOATING HAZARDOUS. PLEASE REFER TO THE LATEST MARINE FORECAST FOR ADDITIONAL DETAILS. SCATTERED THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL AT TIMES...ESPECIALLY EARLY THIS MORNING...NEAR THE TWIN PORTS AND EAST INTO NORTHERN WISCONSIN. ISOLATED THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON ACROSS THE ENTIRE REGION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLOW MOVING FRONTAL SYSTEM WILL APPROACH THE REGION LATE TUESDAY. VERY GUSTY WINDS...SOME IN EXCESS OF 35 MPH...MAY OCCUR TUESDAY AFTERNOON FROM ITASCA COUNTY SOUTH TO THE BRAINERD LAKES REGION. ABUNDANT MOISTURE IS EXPECTED AHEAD OF THE FRONT BY TUESDAY NIGHT. THE CHANCE FOR LOCALLY HEAVY RAIN WILL INCREASE EARLY WEDNESDAY OVER WESTERN SECTIONS AND SPREAD EASTWARD DURING THE DAY. IT IS POSSIBLE THAT DUE TO STRENGTHENING WINDS ASSOCIATED WITH THE SYSTEM...A FEW STRONG THUNDERSTORMS MAY DEVELOP WEDNESDAY AFTERNOON. MUCH COOLER AIR WILL RETURN ON THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. CANNON
In the hours before
Local storm report, May 21, 4:36 PM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
436 PM CDT MON MAY 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 1 S SOUDAN 47.80N 92.24W
05/21/2007 E1.50 INCH ST. LOUIS MN PUBLIC
1.5 INCHES IN 1.5 HOURS
0900 AM HEAVY RAIN TOWER 47.81N 92.29W
05/21/2007 M1.40 INCH ST. LOUIS MN CO-OP OBSERVER
1.4 INCHES IN 1 HOUR
&&
SGLocal storm report, May 21, 4:43 PM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
443 PM CDT MON MAY 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HEAVY RAIN 1 S SOUDAN 47.80N 92.24W
05/21/2007 E1.50 INCH ST. LOUIS MN PUBLIC
1.5 INCHES IN 1.5 HOURS
1030 AM HEAVY RAIN TOWER 47.81N 92.29W
05/21/2007 M1.40 INCH ST. LOUIS MN CO-OP OBSERVER
1.4 INCHES IN 1 HOUR
&&
SGOHDELocal storm report, May 21, 5:27 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
527 PM CDT MON MAY 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND DMG CROSSLAKE 46.68N 94.09W
05/21/2007 CROW WING MN LAW ENFORCEMENT
SEVERAL LARGE OAKS AND POWERLINES DOWN.
&&
TLONKALocal storm report, May 21, 6:44 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
644 PM CDT MON MAY 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL CROMWELL 46.68N 92.87W
05/21/2007 E1.00 INCH CARLTON MN PUBLIC
&&
TLONKAThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:40 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 35 min |
| May 21, 7:55 PM CDT | Severe Thunderstorm Warning | DLH | Carlton | 50 min |
| May 21, 8:14 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 46 min |
| May 21, 8:24 PM CDT | Tornado Warning | DLH | Itasca | 23 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.